Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 189, NWS Denver/Boulder, CO

September 27, 20044 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 27, 2004, 6:47 PM MDT for 4 counties in Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2004, 6:47 PM MDT (00:47 UTC)
Expired
Sep 27, 2004, 7:30 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Arapahoe County, CO, Denver County, CO, Douglas County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1813 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 280047
SVRBOU
COC005-031-035-059-280130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
647 PM MDT MON SEP 27 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN DENVER COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF SOUTHWESTERN DENVER
  NORTH CENTRAL DOUGLAS COUNTY IN NORTHEAST COLORADO
  EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 730 PM MDT

* AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WEST CENTRAL CENTENNIAL...OR ABOUT 10
  MILES SOUTH OF DENVER...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WESTERN
CENTENNIAL...SOUTHWESTERN DENVER...ENGLEWOOD...SOUTHEASTERN
LAKEWOOD...LITTLETON...BEVERLY HILLS...CASTLE PINES...CHATFIELD
RESERVOIR...GREENWOOD VILLAGE...HIGHLANDS RANCH...LOUVIERS...
ROXBOROUGH PARK...SEDALIA...SHERIDAN AND SURREY RIDGE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3967 10484 3969 10507 3942 10517 3939 10482

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 3:00 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 27, 3:00 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT MON SEP 27 2004

.SHORT TERM DISCUSSION...SECONDARY COLD FRONT FROM LARIMER COUNTY TO
NEAR AKRON WITH COOL...MOIST STABLE AIR AND BROKEN STRATOCUMULUS
FIELD BEHIND IT. SCATTERED SHOWERS AND SOME THUNDERSTORMS BREAKING
OUT AHEAD OF IT. SHOWERS ARE ALREADY CONCENTRATED IN AREAS OF LOW
LEVEL CONVERGENCE WHICH WILL BE MAINLY ALONG THE FOOTHILLS IN A FEW
HOURS. MADE FEW CHANGES TO THE EARLIER FORECAST...STABILITY OF THE
INCOMING AIR PRECLUDES LIKELY POPS AWAY FROM THE FOOTHILLS. I DID
KEEP THE STRATUS AROUND LONGER TOMORROW AND COOL TEMPERATURES
SLIGHTLY AS A RESULT.

.LONG TERM DISCUSSION...RECEIPT OF MORNING MODEL DATA WAS HAMPERED
BY FAILURE OF SBN DE-MODULATOR...SO FORECAST IS PRIMARILY BASED ON
AN ANALYSIS OF LAST EVENINGS GFS LONG-RANGE MODEL.  DID NOT MAKE
MANY CHANGES TO MID-TERM PORTIONS OF THE FORECAST SINCE THE WEATHER
WILL BE PRIMARILY DRY.  ON WEDNESDAY...FORECAST AREA WILL BE UNDER
MODERATE SOUTHWESTERLY FLOW ALOFT...AHEAD OF AN UPPER LOW DIGGING
INTO SOUTHERN CALIFORNIA.  MOISTURE ALOFT WILL BE INCREASING...BUT
RIDGE AXIS OVER THE STATE SHOULD BE FAIRLY SUBSIDENT.  BY
AFTERNOON...A FEW SHOWERS MAY DEVELOP OVER THE MOUNTAINS AND PALMER
DIVIDE...BUT POPS ARE LOW FOR NOW.  THE SOUTHWESTERN U.S. UPPER
TROUGH WILL CONTINUE DIGGING SLOWLY EASTWARD THROUGH THE DAY
THURSDAY...WITH MID LEVEL MOISTURE CONTINUING TO INCREASE ACROSS
CO.  BY THURSDAY AFTERNOON...LOWER LEVEL MOISTURE WILL ALSO INCREASE
ACROSS THE PLAINS WITH THE DYNAMICS ALOFT ALSO ON THE INCREASE.  THE
A SURFACE FRONT WILL DROP INTO NORTHEAST COLORADO THURSDAY EVENING
WITH MODEL SOUNDINGS SHOWING INCREASING UPSLOPE FLOW BY FRIDAY
MORNING.  SOUNDINGS ARE ALSO QUITE MOIST.  FRIDAY LOOKS TO BE QUITE
WET ACROSS THE FORECAST AREA...BUT THIS IS ALL PREDICATED ON THE
SPEED WITH WHICH THE UPPER LOW MOVES OVER THE SOUTHWEST.  WITH THIS
ONGOING QUESTION IN TIMING...WILL STICK WITH RELATIVELY LOW POPS FOR
NOW.  LATER SHIFTS WILL NEED TO INCREASE THE POPS...BUT NOT UNTIL WE
GET A BETTER HANDLE ON THE TIMING.  THROUGH THE FIRST HALF OF THE
WEEKEND...THE UPPER LOW WILL BE SLOWLY MOVING ACROSS THE
STATE...MAKING SATURDAY WET AND CHILLY.  SUNDAY AND MONDAY SHOULD
SEE DRYING AND WARMING AS A BROAD UPPER RIDGE BUILDS ACROSS THE
SOUTHWESTERN U.S.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/DANKERS
Hazardous weather outlook, Sep 27, 10:58 AM MDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT MON SEP 27 2004

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT MON SEP 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON. THE SHOWERS WILL BECOME MORE WIDESPREAD THIS EVENING...
ESPECIALLY IN AND NEAR THE FRONT RANGE FOOTHILLS.  INSTABILITY IS
LIMITED SO SEVERE WEATHER IS NOT EXPECTED. LIGHT SNOW IS POSSIBLE IN
THE MOUNTAINS ABOVE 10 THOUSAND FEET.

UPSLOPE WINDS AND INCREASING MOISTURE BEHIND A COLD FRONT WHICH
MOVED ACROSS THE AREA THIS MORNING WILL PRODUCE THE SHOWERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 11:25 PM MDTFlash Flood WarningBOUDouglas, Jefferson3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.